Side effects vs symptoms when starting meds with a low CD4?
Hello, my hubby & i started the HIV treatment Odimune.
My CD4 was 123 & hubby was 45. We have been taking the pill for a month but lately mi husband complains of headaches and back pain & his body temperature is high.
What could be the problem exactly coz at the clinic they say its only side effects.
Please help us so dat he gets better
Thanks for your question about your husband and for letting us post this online.
This is a really important question for anyone who starts treatment with a CD4 count below 100 and especially if it is below 50.
Although some of your husband’s symptoms could be side effects, the fever is more worrying. This is a reason to see the doctor.
People who start treatment when their CD4 count has already dropped to less than 50 have a risk of something called IRIS. This affects about 1 in 4 people (25%).
IRIS stands for immune reconstitution inflammatory syndrome). The is when an infection was present before treatment but that the immune system was too weak to fight. After treatment, the CD4 count gets stronger, and it recognises the infection.
This is very common with TB. It can also include CMV – which is why anyone with a CD4 count under 50 needs to have their eyes checked.
Because of the risk of IRIS, the clinic were not right to say these symptoms are side effects. Perhaps they didn’t know your husbands CD4 count was less than 50 when they talked to you.
Please contact the clinic again. Say you have this information from i-Base and that you want a doctor to see your husband to check it is not IRIS.